Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 5, NWS Wilmington, NC

February 14, 2000Georgetown County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Feb 14, 2000, 4:54 AM EST for Georgetown County, South Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 14, 2000, 4:54 AM EST (09:54 UTC)
Expired
Feb 14, 2000, 5:40 AM EST
In force
46 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Georgetown County, SC

What was reported inside it

TimeReportWhereRemark
Feb 14, 5:15 AM ESTThunderstorm Wind 55 EAnnandale Plantation, SCTrees on power lines in the Tom Yawkey Wildlife Refuge on South Island Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 9.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2000-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2000-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

752 
WUUS52 KMHX 140955
SVRILM
SCC043-141040-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
454 AM EST MON FEB 14 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GEORGETOWN COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 540 AM EST

* AT 450 AM EST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH WINDS IN EXCESS OF 58 MPH 16 MILES SOUTHWEST OF GEORGETOWN
  OR 9 MILES SOUTHWEST OF SAMPIT... MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
        SAMPIT                  AT 455 AM EST
        NORTH SANTEE            AT 455 AM EST
        GRAVES                  AT 500 AM EST
        GEORGETOWN              AT 505 AM EST
        OATLAND                 AT 505 AM EST


A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 14, 1:35 AM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Feb 14, 1:35 AM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
135 AM EST MON FEB 14 2000

THUNDERSTORMS BEARING DOWN ON FORECAST AREA FROM WEST AND SOUTH.
WARM AIR HAS MIXED DOWN TO SURFACE ACROSS COASTAL ZONES WHERE
READINGS HAVE JUMPED INTO LOWER AND MID 60S WITH DEWPOINTS AROUND 60.
FURTHER INLAND...COLD AIR IS ERODING QUICKLY AND FOG HAS DISSIPATED
WITH TEMPERATURE/DEWPOINT IN MID 50S ALREADY.

STILL LOOKS THAT TODAY WILL BE ACTIVE WITH COLD FRONT BEARING
DOWN ON US AND SHORT WAVE ROUNDING THE BASE OF THE TROUGH. SURFACE
BASED LIS OF -5 AND CAPES OF NEAR 2000. SHEAR IS NOT THAT
IMPRESSIVE...BUT STILL HELICITIES 200 TO 300 ESPECIALLY THIS
MORNING. WET BULB ZEROS 7500 TO 8000 FT. WIND FIELDS STILL VERY
IMPRESSIVE WITH LOW LEVEL JET OF 50 TO 60 KT AND H5 WINDS OF 75-80
KT. ALSO OF CONCERN IS COOLER AND DRIER AIR COMING IN MID LEVELS
AFTER 18Z. LOCALLY HEAVY RAIN WITH PWS OF NEAR 1.5 INCHES. HOWEVER
WITH FFG IN THE NEIGHBORHOOD OF 2 TO 3 INCHES...WILL NOT POST AND
FLOOD WATCH.

EXPECT SQUALL LINE OVER CENTRAL/WEST CAROLINAS TO ONLY SLOWLY WEAKEN
AS IT MOVES E ENCOUNTERING STABLE AIR ACROSS CENTRAL N AND S
CAROLINA. HOWEVER...CONVECTION MOVING UP FROM THE SOUTH IS MORE
PROBLEMATIC AS THE UNSTABLE AIR/STRONG WIND FIELDS ALREADY IN
PLACE ALONG THE COAST. STILL...THE SEVERE THREAT SHOULD BE GREATEST
LATER ON THIS AFTERNOON AND EARLY EVENING. WILL INCLUDE MENTION OF
STRONG/DAMAGING WIND AND HAIL POSSIBILITIES IN ZONES.

EVEN WITH OUT THUNDERSTORMS...IT WILL BE A WINDY DAY AND WILL
HIGHLIGHT WITH S TO SW WIND OF 20 TO 30 MPH WITH HIGHER GUSTS.

DRYING OUT TONIGHT AS FRONT COMES THROUGH 02Z-06Z. DRY WEATHER FOR
TUESDAY AS WELL. WILL NOT MENTION FOG TONIGHT AS WINDS SHOULD STAY UP
TO KEEP THINGS WELL MIXED.

WILL MAKE NO CHANGES TO EXTENDED...BUT CONFIDENCE LOW IN THAT
MODELS CONTINUE TO FLIP-FLOP IN MORE OR LESS ZONAL FLOW.

CWF: S/SW WIND 15 TO 25 KT AND SEAS UP TO 6 FT. SMALL CRAFT WILL
STAY UP WITH THIS ISSUANCE. WILL GO S WIND 30 KT AND GUSTY BECOMING
SW TODAY. SW WIND 30 KT AND GUSTY BECOMING NW 20 TO 25 KT TONIGHT. N
WIND 15 TO 20 KT BECOMING NE 10 TO 15 KT ON TUESDAY. SEAS BUILDING
TO 8 TO 10 FT TODAY...SUBSIDING TO 6 FT TONIGHT AND TO 3 FT ON
TUESDAY.

PRELIMINARY CCF:
ILM TU 073/043 060/039 069 27+50
FLO TU 071/041 061/040 067 27+30
MYR TU 072/044 059/041 067 27+30

.ILM...SMALL CRAFT ADVISORY SURF CITY NC TO SOUTH SANTEE RIVER SC.

DIGIORGI

In the hours before

Special weather statement, Feb 14, 1:30 AM EST, 3 hours 24 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-
046-151100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
130 AM EST MON FEB 14 2000

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH TUESDAY MORNING.

HAZARDOUS WEATHER...
SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING AND AGAIN LATER THIS
AFTERNOON. THE GREATEST THREAT WILL BE DAMAGING WIND AND LARGE HAIL.
ISOLATED TORNADOES ARE ALSO POSSIBLE.

SKYWARN SPOTTERS...
NETWORK ACTIVATION WILL LIKELY BE REQUIRED TODAY.

SYNOPSIS...
A VIGOROUS COLD FRONT ACCOMPANIED BY UPPER LEVEL ENERGY WILL ACT ON
A WARM...MOIST AND UNSTABLE AIRMASS ACROSS THE AREA. STRONG WINDS
ALOFT HAVE A HIGH PROBABILITY OF REACHING THE GROUND WITH THESE
THUNDERSTORMS. HEAVY RAIN AND DEADLY LIGHTNING ARE EXPECTED. STAY
TUNED TO NOAA WEATHER RADIO AND COMMERCIAL MEDIA FOR LATER
STATEMENTS. WARNINGS WILL BE ISSUED BY THE NATIONAL W,EATHER SERVICE
IN WILMINGTON WHEN DOPPLER RADAR INDICATES THAT SEVERE WEATHER
CONDITIONS ARE IMMINENT ACROSS A PARTICULAR AREA.

DIGIORGI
Local storm report, Feb 14, 4:20 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
520 AM EDT MON FEB 14 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

510 AM     WATHA                     NC   68 MPH TSTM GUST
2/14/00    PENDER                         MEASURED BY SKYWARN OBSERVER

CRM
Local storm report, Feb 14, 4:45 AM EST, 9 minutes before
LSRILM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
545 AM EDT MON FEB 14 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

536 AM     WILMINGTON ARPT           NC   62 MPH TSTM GUST
2/14/00    NEW HANOVER                    MEASURED AT NWS OBSERVER

DIGIORGI

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 4:07 AM ESTSevere Thunderstorm WarningILMWilliamsburg28 min
Feb 14, 4:43 AM ESTSevere Thunderstorm WarningILMHorry47 min
Feb 14, 8:44 AM ESTSevere Thunderstorm WarningILMGeorgetown46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.